Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 208, NWS Twin Cities, MN

July 16, 2008Chippewa County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 16, 2008, 11:18 AM CDT for Chippewa County, Wisconsin. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2008, 11:18 AM CDT (16:18 UTC)
Expired
Jul 16, 2008, 11:45 AM CDT
In force
27 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

County Chippewa County, WI

The radar

The La Crosse radar (KARX), 139 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 11:18 AM CDTHAIL 14 Nw Cadott, WISOME TREE DAMAGE ALSO REPORTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 9:57 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2360 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 161618
SVRMPX
WIC017-161645-
/O.NEW.KMPX.SV.W.0208.080716T1618Z-080716T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1118 AM CDT WED JUL 16 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHIPPEWA COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 1145 AM CDT

* AT 1113 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF CORNELL...OR ABOUT 17
  MILES NORTHEAST OF CHIPPEWA FALLS...AND MOVING EAST AT 28 MPH.

* SOME LOCATIONS INCLUDE...
  BOYD...
  STANLEY...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT 
WEDNESDAY EVENING FOR SOUTHERN MINNESOTA AND NORTHWESTERN WISCONSIN.

LAT...LON 4494 9129 4529 9122 4529 9092 4491 9093
TIME...MOT...LOC 1618Z 271DEG 24KT 4508 9106

$$
1 follow-up statement
000 
WWUS53 KMPX 161644
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1142 AM CDT WED JUL 16 2008

WIC017-161652-
/O.EXP.KMPX.SV.W.0208.000000T0000Z-080716T1645Z/
CHIPPEWA WI-
1142 AM CDT WED JUL 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHIPPEWA COUNTY
EXPIRES AT 1145 AM CDT...

AT 11 AM CDT...HAIL UP TO SIZE OF NICKELS WAS REPORTED IN JIM FALLS  
WITH THE STORM.

THE STRONGER STORMS HAVE MOVED EAST OF THE AREA.  HOWEVER...A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT WEDNESDAY 
EVENING FOR SOUTHERN MINNESOTA AND NORTHWESTERN WISCONSIN.

LAT...LON 4494 9129 4529 9122 4529 9092 4491 9093
TIME...MOT...LOC 1642Z 271DEG 24KT 4508 9083

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 5:55 AM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, Jul 16, 5:55 AM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
555 AM CDT WED JUL 16 2008

.UPDATE...FOR 12Z AVIATION DISCUSSION BELOW

&&

.DISCUSSION.../ISSUED 350 AM CDT WED JUL 16 2008/

A SURFACE BOUNDARY IS STRADDLING THE MN/IA BORDER EARLY THIS
MORNING. THE CONVECTIVE COMPLEX OVER NEBRASKA LIKELY INITIALLY INHIBITED
NOCTURNAL SHOWER AND THUNDERSTORM DEVELOPMENT LOCALLY
OVERNIGHT...BUT THE LLJ WAS FINALLY BEGINNING TO INSPIRE
SCATTERED CONVECTIVE DEVELOPMENT NORTH OF THE BOUNDARY AT 08Z...IN
THE AXIS OF NAM-PROGGED 925-850MB THETA E ADVECTION AND BEST
LIFTED INDICES THAT WAS ORIENTED ALONG THE INTERSTATE 94 CORRIDOR.

CONVECTION WILL LIKELY BECOME MORE ORGANIZED TOWARD MID-DAY WHEN
THE INFLUENCE OF THE UPPER JET ARRIVES. SHEAR AND INSTABILITY
PARAMETERS ARE INDICATIVE OF A HAIL AND WIND THREAT ACROSS THE
FORECAST AREA TODAY...WITH STORMS EXPECTED TO BE
SUPERCELLULAR IN NATURE. THE ACTIVITY WILL LIKELY CONGEAL INTO AN
MCS THIS EVENING AND TONIGHT...WITH HEAVY RAINFALL APPEARING
LIKELY ACROSS MUCH OF CENTRAL MN INTO WEST CENTRAL WISCONSIN AS
WEAK SHORTWAVES IN THE BROAD RIDGE AXIS INCREASE THE REGENERATION
POTENTIAL. ENHANCED DIVERGENCE IN THE ENTRANCE REGION OF THE UPPER
JET WILL ALSO INTERACT WITH THE NEARLY STATIONARY BOUNDARY...AND
COMBINE WITH PWAT INCREASES TO OVER TWO INCHES /TWO STANDARD
DEVIATIONS ABOVE NORMAL/. NAM MOISTURE PROGS/FIELDS /CONVERGENCE-
VECTORS-ADVECTION/ ALSO POINT TO CENTRAL MN AND WEST CENTRAL WI AS
BEING THE SUSCEPTIBLE AREA FOR HEAVY RAINFALL TONIGHT. HAVE
INCLUDED A MENTION OF HEAVY RAINFALL IN THE GRIDS/ZONES...BUT WILL
NOT ISSUE ANY HEADLINES AT THIS POINT DUE TO UNCERTAINTY WITH THE
LOCATION OF MESOSCALE FEATURES.

TEMPERATURES WILL BE TRICKY TODAY...BUT HAVE LEANED TOWARD THE
HIGHER END OF NUMERICAL GUIDANCE LARGELY DUE TO THE ELEVATED
OVERNIGHT LOWS. EXPECT READINGS TO RANGE BETWEEN 80 /WRN WI/ TO 90
/WRN MN/.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY INTO
FRIDAY AS THE BOUNDARY SAGS SOUTH TOWARD THE IA BORDER AND MINOR
IMPULSES TRAVERSE THE WESTERLY MID-LEVEL FLOW REGIME. BOTH GFS AND
ECMWF PLACE THE BOUNDARY ALONG THE IOWA BORDER THROUGH LATE
FRIDAY...SO HAVE RETAINED CHANCE POPS ACROSS SOUTHERN MN.

THE PATTERN REMAINS ACTIVE THROUGH THE WEEKEND...WITH A DEFINED
SHORTWAVE FORECAST TO MOVES ACROSS NORTHERN ND/MN. ALTHOUGH THERE
IS STILL SOME TEMPORAL/SPATIAL UNCERTAINTIES WITH THE ASSOCIATED
FROPA...THERE APPEARS TO BE A HIGH CHANCE OF SHOWERS AND
THUNDERSTORMS LATE SATURDAY INTO SUNDAY.

HIGH TEMPERATURES THROUGH THE MAJORITY OF THE FORECAST PERIOD ARE
NOT EXPECTED TO STRAY TOO FAR AWAY FROM CLIMATOLOGICAL
NORMALS...WHICH ARE GENERALLY BETWEEN 80 AND 85. THE CLOUD COVER
AND CONVECTIVE DEBRIS WILL LIKELY RESULT IN SLIGHTLY ELEVATED LOW
TEMPERATURES THROUGH MUCH OF THE FORECAST PERIOD /60-70 DEGREES/.

&&

.AVIATION.../12Z TAF ISSUANCE/
SHOWERS AND THUNDERSTORMS HAVE BECOME MORE ORGANIZED THIS MORNING IN
A BAND EXTENDING FROM SOUTH CENTRAL NORTH DAKOTA EAST/SOUTHEAST
INTO CENTRAL MINNESOTA. EXPECT THIS ACTIVITY TO PERSIST THIS
MORNING...MAINLY IMPACTING KAXN/KSTC/KMSP. EXPECT CONDITIONS TO
DIP INTO THE MVFR CATEGORY TEMPORARILY WHEN THE THUNDERSTORMS
AFFECT THE AIRPORTS. EXPECT THERE MAY BE A BRIEF LULL DURING THE
LATE MORNING AND EARLY AFTERNOON...BUT ADDITIONAL DEVELOPMENT IS
EXPECTED THIS AFTERNOON THROUGH TONIGHT. OTHERWISE...MAINLY
SOUTH/SOUTHEAST WINDS ARE EXPECTED.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS
Hazardous weather outlook, Jul 16, 4:31 AM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
431 AM CDT WED JUL 16 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
170945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
431 AM CDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...AS UPPER LEVEL
DISTURBANCES INTERACT WITH A NEARLY STATIONARY FRONTAL BOUNDARY
SITUATED ACROSS THE OUTLOOK AREA. ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE THIS MORNING...WITH AN INCREASING THREAT OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM
THESE THUNDERSTORMS WILL BE LARGE HAIL...DAMAGING WIND
GUSTS...AND HEAVY DOWNPOURS.

THE THUNDERSTORMS WILL CONTINUE THIS EVENING AND TONIGHT...WITH
HEAVY RAINFALL AND ATTENDANT ISOLATED FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE AREA ON THURSDAY
AND FRIDAY...AS THE AFOREMENTIONED FRONT REMAINS ACROSS THE AREA.
SOME OF THE THURSDAY STORMS MAY BE SEVERE...AND ALSO PRODUCE HEAVY
RAINFALL.

THE WEATHER PATTERN WILL REMAIN ACTIVE...WITH ADDITIONAL
THUNDERSTORMS EXPECTED ON SATURDAY...SUNDAY...AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED
TODAY ACROSS MUCH OF THE OUTLOOK AREA...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. SKYWARN SPOTTER ACTIVATION MAY BE
NEEDED AGAIN ON THURSDAY...MAINLY ACROSS SOUTH CENTRAL MINNESOTA
AND WEST CENTRAL WISCONSIN.

In the hours before

Special weather statement, Jul 16, 7:47 AM CDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
747 AM CDT WED JUL 16 2008

MNZ049-058-059-161345-
MEEKER-STEARNS-WRIGHT-
747 AM CDT WED JUL 16 2008

...SIGNIFICANT WEATHER ALERT FOR MEEKER...STEARNS AND WRIGHT COUNTIES
UNTIL 845 AM CDT...

AT 745 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES NORTHWEST OF KIMBALL. THIS STORM WAS MOVING EAST
AT 20 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WATKINS.
  KIMBALL.
  KINGSTON.
  SOUTH HAVEN.
  ANNANDALE.
  COKATO.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Jul 16, 9:36 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
936 AM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             1 S ROCKVILLE           45.46N 94.34W
07/16/2008  M0.75 INCH       STEARNS            MN   NWS EMPLOYEE

&&

MKM
Local storm report, Jul 16, 9:37 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
937 AM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 AM     HAIL             1 S ROCKVILLE           45.46N 94.34W
07/16/2008  M0.75 INCH       STEARNS            MN   NWS EMPLOYEE

            DIME HAIL REPORTED.

&&

MKM
Local storm report, Jul 16, 9:42 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
942 AM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 AM     HAIL             BRANDON                 45.97N 95.60W
07/16/2008  M1.00 INCH       DOUGLAS            MN   TRAINED SPOTTER

            TURNED GROUND WHITE.

&&

MKM
Local storm report, Jul 16, 9:50 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
950 AM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 AM     HAIL             3 NNE FAIRHAVEN         45.37N 94.19W
07/16/2008  M1.00 INCH       STEARNS            MN   TRAINED SPOTTER

            NICKEL TO QUARTER SIZED HAIL.

&&

MKM
Local storm report, Jul 16, 11:16 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1116 AM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             JIM FALLS               45.05N 91.27W
07/16/2008  E0.88 INCH       CHIPPEWA           WI   LAW ENFORCEMENT

            TIME ESTIMATED.

&&

MKM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 9:38 AM CDTSevere Thunderstorm WarningMPXBarron, Dunn, Polk, Saint Croix67 min
Jul 16, 9:54 AM CDTSevere Thunderstorm WarningMPXBarron, Rusk66 min
Jul 16, 10:32 AM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Dunn58 min
Jul 16, 10:47 AM CDTSevere Thunderstorm WarningMPXPolk, Saint Croix58 min
Jul 16, 11:01 AM CDTSevere Thunderstorm WarningMPXChippewa, Eau Claire59 min
Jul 16, 11:29 AM CDTSevere Thunderstorm WarningMPXBarron, Dunn, Polk, Saint Croix61 min
Jul 16, 11:38 AM CDTSevere Thunderstorm WarningMPXPolk, Saint Croix23 min
Jul 16, 12:53 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn, Eau Claire41 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.